Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jul 10, 2017, 4:13 PM MDT for Garfield County, Phillips County, Valley County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2017, 4:13 PM MDT (22:13 UTC)
- Expired
- Jul 10, 2017, 4:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Garfield County, MT, Phillips County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 50 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -473 J/kg
- Mixed-layer LCL
- 2631 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:44 PM MDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 10, 12:44 PM MDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 1244 PM MDT Mon Jul 10 2017 .SHORT TERM...for northeast Montana...today through Wed... Synoptic setup: A large area of hot high pressure resides over the southwestern quarter of the CONUS. A ridge spur runs north of this through eastern Wyoming and Montana. A weak trough runs down the coastline from British Columbia to northern Oregon. Zonal to southwest flow resides between thes two features over western and central Montana where a jet streak is evident on water vapor. This afternoon through this evening: Near the surface a lee side mountain trough has set up over eastern Montana and is low pressure center over southern Saskatchewan. This low is being driven by the jet aloft and kicking the aloft ridge into the Dakotas. This in turn is destabilizing the atmosphere to the west where showers and thunderstorms have already developed. A couple showers and thunderstorms developed across northeastern zones but should be out of the area by roughly 130PM. The next batch are anticipated to arrive around 4 to 6 PM along the southwestern zones. As showers and thunderstorms exit the mountains for this warm dry sector... downburst winds are expected to form which may become damaging at times across Petroleum and Garfield counties. Tuesday: Showers are expected to taper down and travel across mostly southern zones through the early morning hours leaving a few showers across eastern zones. Some new isolated showers activity may drop down on a weak backdoor front during the afternoon hours. GAH .LONG TERM...Wed night through Mon... Shortwave trough moves to the east Tuesday Night. A slight chance of showers could linger into the evening. Although the ridge rebounds on Wednesday, a weak wave in the afternoon and evening could bring a slight chance of thunderstorms to parts of the region. Meanwhile, somewhat cooler temperatures will linger. The heat returns on Thursday as the ridge continues to build back into Montana and widespread highs in the 90s return. The ridge becomes stronger on Friday and remains in place on Saturday with hot and dry weather. Highs will be near 100 in many areas. Models differ Sunday and Monday. GFS keeps strong ridge in place while the ECMWF brings a shortwave trough across the Canadian Prairies that flattens the ridge and bring a weak cold front. Will maintain a hot and dry forecast for now. Forrester && .AVIATION... FLIGHT CAT: VFR. SYNOPSIS: There will be mid and high level clouds and thunderstorms ahead of a front that will move through Northeast Montana this afternoon and evening. SVR THUNDERSTORMS: Scattered thunderstorms this afternoon and tonight have the potential for downburst winds that could briefly exceed 50 kts along with hail. HIGH DENSITY ALTITUDE: With temperatures in the upper 90s today in some places takeoffs may need longer distance. WIND: South to west at 10 to 15 kts this afternoon... becoming west around 10 kts tonight... veering to the northwest at 10 to 15 kts Tuesday. GAH && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 11 PM MDT this evening for MTZ134>137. && weather.gov/glasgow
Hazardous weather outlook, Jul 10, 3:35 AM MDT, 12 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Glasgow MT 335 AM MDT Mon Jul 10 2017 MTZ016>027-059>062-110800- Central and Southeast Phillips-Central and Southern Valley- Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone- Richland-Dawson-Prairie-Wibaux-Northern Phillips- Southwest Phillips-Northern Valley-Eastern Roosevelt- 335 AM MDT Mon Jul 10 2017 This Hazardous Weather Outlook is for portions of northeast Montana. .DAY ONE...Today and Tonight A Red Flag Warning is in effect from Noon until 11 PM today due to the combination of low relative humidity, gusty winds, and lightning from dry thunderstorms for zones 134, 135, 136, and 137. Isolated to scattered thunderstorms are expected this afternoon and evening. A few storms could be severe with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Hot temperatures with highs in the 90s to near 100 return on Thursday and will continue through the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 10, 1:27 PM MDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Glasgow MT
127 PM MDT MON JUL 10 2017
MTZ021-060-102045-
Petroleum MT-Southwest Phillips MT-
127 PM MDT MON JUL 10 2017
...SPECIAL WEATHER STATEMENT...
At 116 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 27 miles east of Geraldine to 9 miles southeast
of Winifred to 13 miles southwest of Grass Range. Movement was
northeast at 25 mph.
West southwest winds 15 to 25 mph with gust in excess of 30 mph will
be possible with these storms. Wind speeds tend to increase after
the passage of the initial wind shift from the gust front and
typically continue an hour or 2 after the gust front.
Locations impacted include...
Zortman, Landusky, Tiegen and Fred Robinson Bridge between 2 to 245
pm MDT.
.
LAT...LON 4792 10889 4792 10863 4798 10861 4786 10840
4717 10819 4701 10861 4710 10861 4710 10874
4727 10872 4727 10859 4730 10859 4731 10834
4739 10831 4756 10831 4758 10842 4762 10844
4760 10848 4764 10876 4768 10878 4773 10889
TIME...MOT...LOC 1916Z 233DEG 22KT 4774 10971 4748 10921 4693 10905
tcSpecial weather statement, Jul 10, 1:48 PM MDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Glasgow MT
148 PM MDT MON JUL 10 2017
MTZ021-102030-
Petroleum MT-
148 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PETROLEUM COUNTY
UNTIL 230 PM MDT...
At 146 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Flatwillow, or 9 miles southwest of Winnett,
moving east at 15 mph.
Thunderstorm wind gusts in excess of 45 mph will be possible with
this storm. Blowing dust will be possible as well.
Locations impacted include...
Flatwillow and Tiegen.
LAT...LON 4684 10861 4707 10861 4712 10843 4680 10829
4679 10859
TIME...MOT...LOC 1946Z 253DEG 15KT 4692 10852
TCSpecial weather statement, Jul 10, 2:38 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Glasgow MT
238 PM MDT MON JUL 10 2017
MTZ021-022-102145-
Petroleum MT-Garfield MT-
238 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR PETROLEUM AND SOUTHWESTERN
GARFIELD COUNTIES UNTIL 345 PM MDT...
At 237 PM MDT, Doppler radar was tracking strong thunderstorms 8
miles northwest of Flatwillow, or 12 miles southwest of Winnett,
moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Winnett, Flatwillow, Petrolia Lake, Cat Creek, Tiegen and Valentine.
LAT...LON 4727 10872 4727 10859 4731 10858 4731 10834
4732 10831 4737 10832 4741 10818 4685 10787
4685 10789 4684 10786 4680 10785 4679 10784
4678 10785 4676 10783 4675 10863 4684 10863
4684 10861 4710 10861 4710 10874
TIME...MOT...LOC 2037Z 247DEG 19KT 4690 10855
AEHLocal storm report, Jul 10, 3:24 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
324 PM MDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 1 ESE FLATWILLOW 46.82N 108.37W
07/10/2017 E0.75 INCH PETROLEUM MT TRAINED SPOTTER
PENNY SIZE HAIL AND 50 MPH WIND GUSTS, HEAVY RAIN
&&
PROTONSpecial weather statement, Jul 10, 3:52 PM MDT, 21 minutes before
Special Weather Statement National Weather Service Glasgow MT 352 PM MDT MON JUL 10 2017 MTZ016-017-022-102215- Garfield MT-Central and Southeast Phillips MT- Central and Southern Valley MT- 352 PM MDT MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHILLIPS...WEST CENTRAL GARFIELD AND SOUTHWESTERN VALLEY COUNTIES UNTIL 415 PM MDT... At 351 PM MDT, Doppler radar was tracking strong winds being pushed ahead of a decaying thunderstorm 10 miles south of Devils Creek Rec Area, or 32 miles west of Jordan, moving east at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Brusett, Devils Creek Rec Area and Steve Fork. LAT...LON 4721 10755 4766 10793 4787 10734 4735 10699 TIME...MOT...LOC 2151Z 253DEG 28KT 4747 10756 AEH
Local storm report, Jul 10, 4:04 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
404 PM MDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND GST 16 N WINNETT 47.24N 108.36W
07/10/2017 M63.00 MPH PETROLEUM MT MESONET
DRY BLOOD CREEK BLM RAWS STATION REPORTED A 63 MPH WIND
GUST.
0345 PM TSTM WND GST 11 ENE ZORTMAN 47.98N 108.31W
07/10/2017 M59.00 MPH PHILLIPS MT MESONET
MALTA 35 SOUTH MONTANA DEPT OF HIGHWAYS WEATHER STATION
REPORTED A 59 MPH WIND GUST.
&&
PROTONThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:20 AM MDT | Red Flag Warning | GGW | Daniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more | 18 hr |
| Jul 10, 1:27 PM MDT | Special Weather Statement | GGW | Petroleum | 78 min |
| Jul 10, 1:48 PM MDT | Special Weather Statement | GGW | Petroleum | 42 min |
| Jul 10, 2:38 PM MDT | Special Weather Statement | GGW | Petroleum | 67 min |
| Jul 10, 3:52 PM MDT | Special Weather Statement | GGW | Garfield | 23 min |
| Jul 10, 4:29 PM MDT | Special Weather Statement | GGW | 61 min | |
| Jul 10, 4:43 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Garfield, McCone, Phillips, Roosevelt, Valley | 47 min |
| Jul 10, 5:21 PM MDT | Special Weather Statement | GGW | Richland | 39 min |
| Jul 10, 5:32 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Dawson, McCone, Roosevelt, Valley | 28 min |
| Jul 10, 5:56 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Dawson, McCone, Richland, Roosevelt, Sheridan and 1 more | 42 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.